Winter Storm, Decatur
- When
- December 9, 3:00 AM MST to 12:00 PM MST
- Where
- Decatur forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
A wide area of 4-7 inches of snow, accompanied by strong and gusty winds of 20 to 30 mph with gusts to 40 mph at times, created difficult travel conditions and brief periods of whiteout across much of northwest Kansas. The heaviest band of 6-7 inch snowfall occurred along a line from Russell Springs to Oakley to Selden to Lenora Kansas.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A wide area of 4-7 inches of snow, accompanied by strong and gusty winds of 20 to 30 mph with gusts to 40 mph at times, created difficult travel conditions and brief periods of whiteout across much of northwest Kansas. The heaviest band of 6-7 inch snowfall occurred along a line from Russell Springs to Oakley to Selden to Lenora Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 9, 2:00 AM MST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 AM MST TUE DEC 9 2003 .DISCUSSION...FOR CONTINUITY WILL KEEP WINTER STORM WARNING GOING TODAY DESPITE NOT REACHING SNOWFALL THRESHOLDS. THE PUBLIC WOULD BE BETTER SERVED WITH A WARNING AS WINDS INCREASE AND COMBINE WITH SNOW TO PRODUCE LOW VISIBILITIES THROUGH THE MORNING OVER THE WEST AND THROUGH MID AFTERNOON EAST. TODAY...WIDESPREAD SNOW WILL BE ONGOING AT DAYBREAK AS A SURFACE LOW AND ITS ASSOCIATED UPPER LOW POISE THEMSELVES OVER THE RED RIVER AREA. BY 18Z THE SURFACE LOW IS EXPECTED TO REACH EASTERN OKLAHOMA WITH THE BACKEDGE OF THE WRAPAROUND SNOW OVER THE CENTRAL AND EASTERN FORECAST AREA. BY 00Z WEDNESDAY THE STORM SYSTEM SHOULD BE A BIT FURTHER EAST BUT POSSIBLY CONTINUE PRODUCING SOME SNOW OVER THE FAR EASTERN ZONES. A RAPID DECREASE IN CLOUDINESS WILL ALSO OCCUR AS THE SNOW ENDS AND DOWNWARD MOTION DRIES THE ATMOSPHERE OUT. WINDS WILL BE A CONCERN AS WELL. THEY WILL EITHER CAUSE REDUCED VISIBILITIES IN AREAS WHERE SNOW IS FALLING OR BE A NUISANCE AS THE SUN BREAKS OUT. EITHER WAY WILL KEEP THE WINDY WORDING. TEMPERATURES WILL BE A BIT TRICKY...ESPECIALLY WHERE THE SUN COMES OUT. WOULD APPEAR THAT ENTIRE AREA WILL HAVE SNOWCOVER WHICH WILL LIMIT AMOUNT OF WARMING. 850 TECHNIQUE WONT WORK IN THIS CASE SO WILL USE THE VARIOUS MOS AND 2M GUIDANCE PRODUCTS...YIELDING HIGHS GENERALLY IN THE LOW 30S. ADDITIONAL SNOWFALL AMOUNTS WILL BE LOWEST OVER THE WEST (LESS THAN AN INCH) AND HIGHEST OVER THE EAST (ONE TO THREE INCHES). TONIGHT...STORM SYSTEM CONTINUES TO MOVE FURTHER EAST AND AWAY FROM THE AREA. HIGH PRESSURE BUILDS INTO THE AREA WITH NORTHWEST WINDS CONTINUING IN THE 5 TO 15 MPH RANGE OVER THE WEST TO 10 TO 20 MPH OVER THE EAST (CLOSER TO GRADIENT). DONT EXPECT MUCH IN THE WAY OF CLOUD COVER AND WITH SNOW ON THE GROUND THE SETUP (OTHER THAN THE WIND) IS PRIME FOR RADIATIONAL COOLING AND TEMPERATURES LOWER THAN GUIDANCE IS PREDICTING. EXCEPTION FOR CLOUDS LIKELY OVER THE EAST WHERE HIGH AMOUNTS OF BOUNDARY LAYER MOISTURE EXIST AND LOW CLOUDS MAY BE PREVALENT. HOWEVER...WITH A FAIR PRESSURE GRADIENT OVER THE AREA DONT THINK WE WILL TOTALLY DECOUPLE AND WILL GO WITH THE LOWER OF THE GUIDANCE VALUES. WEDNESDAY...LEE TROUGH DEVELOPS UNDER A BRIEF UPPER LEVEL RIDGE OF HIGH PRESSURE. WINDS WILL TURN TO THE SOUTH IN RESPONSE AND BRING SOME SUNSHINE AND MELTING SNOW TO THE AREA. LITTLE IN THE WAY OF CLOUDINESS AND I FORSEE THAT THE ETA/GFS 850 TEMPS OF LOW...POSSIBLY MID 40S COULD BE ACHIEVED...BUT GIVEN EXPECTATION OF LINGERING SNOWCOVER WILL LIMIT HIGHS TO MID 30S EXCEPT NEAR 40 SOUTH. LOW TEMPERATURES WEDNESDAY NIGHT COLDEST OVER THE EAST WHERE GRADIENT IS LEAST WITH A BIT MILDER MINS OVER THE WEST. WILL AGAIN HAVE TO WATCH GFS/ETA BOUNDARY LAYER MOISTURE. THESE MODELS ARE SUGGESTING CONSIDERABLE STRATUS AND POSSIBLY SOME FOG. THURSDAY...ETA AND GFS BACK A FRONTAL BOUNDARY INTO THE NORTHEAST PART OF THE AREA BUT THE STRENGTH OF ITS COOLING ARE IN QUESTION. UKMET STRONGER WHILE THE ETA IS WEAKEST. WITH THIS IN MIND WILL ONLY TWEAK TEMPS DOWN A FEW DEGREES FROM CURRENT FORECAST. THURSDAY NIGHT THROUGH MONDAY...NO CHANGES MADE. THANKS TO SURROUNDING OFFICES FOR COORDINATION EFFORTS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...WINTER STORM WARNING TODAY ALL ZONES. CO...WINTER STORM WARNING TODAY ALL ZONES. NE...WINTER STORM WARNING TODAY ALL ZONES. DDT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1125 AM MST MON DEC 8 2003 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON... CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY... HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER... SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA 1116 AM MST MON DEC 8 2003 .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR ALL OF NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. A STRONG STORM SYSTEM WILL MOVE INTO THE TRI STATE AREA TONIGHT BRINGING A COMBINATION OF SNOW AND BLOWING AND DRIFTING SNOW WITH WINDS OF 20 TO 30 MPH AND HIGHER GUSTS. SNOW ACCUMULATION BETWEEN 3 AND 5 INCHES CAN BE EXPECTED BY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WARNING IS IN EFFECT TUESDAY FOR ALL OF THE TRI STATE AREA. ADDITIONAL SNOW ACCUMULATION OF 1 TO 2 INCHES IS LIKELY TUESDAY MORNING. BLOWING SNOW WILL CREATE VERY LOW VISIBILITY AND DANGEROUS OUTDOOR CONDITIONS THROUGHOUT THE DAY BEFORE WINDS BEGIN TO WEAKEN TUESDAY EVENING. BURKE
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328779, 5328780, 5328781, 5328782, 5328783, 5328784, 5328785, 5328786, 5328895, 5328896.